Virginia, 2008

Winter Weather in Virginia, December 23 to 24, 2008

December 23 to 24, 2008 · NWS LWX · 1 event in 1 county or zone

A warm front tracked through the Mid-Atlantic spreading precipitation over Virginia during the evening of the 23rd into the morning of the 24th. Low-level cold air ahead of the cold front triggered some freezing rain.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A warm front tracked through the Mid-Atlantic spreading precipitation over Virginia during the evening of the 23rd into the morning of the 24th. Low-level cold air ahead of the cold front triggered some freezing rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 23, 9:36 PM EST, 24 minutes earlier.

Area forecast discussion, Dec 23, 9:36 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
936 PM EST TUE DEC 23 2008

.SYNOPSIS...
LOW PRESSURE WILL APPROACH THE REGION FROM THE WEST LATER TONIGHT
BRINGING RAIN AND FREEZING RAIN DURING OVERNIGHT INTO EARLY
WEDNESDAY BEFORE CHANGING TO ALL RAIN. A FRONTAL SYSTEM WILL MOVE
THROUGH LATER THURSDAY WITH HIGH PRESSURE BUILDING IN THROUGH
EARLY FRIDAY. THE NEXT FRONTAL SYSTEM WILL MOVE THROUGH EARLY
SUNDAY WITH RAIN SHOWERS EXPECTED OUT AHEAD OF THE FRONT...WITH
HIGH PRESSURE EXPECTED FOR EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
CURRENT SURFACE ANALYSIS SHOWS HIGH PRESSURE MOVING OFF THE MID-
ATLANTIC COAST WHILE AN AREA OF LOW PRESSURE DEVELOPS OVER THE
CENTRAL AND SOUTHERN PLAINS. A WARM FRONT EXTENDS SOUTHEAST FROM
THIS STORM SYSTEM INTO THE SOUTHEASTERN CONUS. AS THE STORM SYSTEM
RACES INTO THE MIDWEST TONIGHT...THIS WILL ALLOW FOR THE WARM
FRONT TO APPROACH OUR REGION. PRECIPITATION HAS ALREADY BROKE OUT
ACROSS THE AREA DUE TO WARM ADVECTION. WITH A STRENGTHENING LOW-
LEVEL JET...MORE PRECIPITATION IS EXPECTED OVERNIGHT...BUT QPF
AMOUNT SHOULD BE LIGHT. THE MAIN CHALLENGE IS EXACTLY WHERE WILL
THE PRECIPITATION FALL AND WHAT WILL TEMPERATURES DO OVERNIGHT.

CURRENT RADAR TRENDS THIS EVENING SHOW PRECIPITATION SCATTERED
ACROSS MUCH OF THE AREA. STILL FEEL THAT THE MAIN BAND OF
PRECIPITATION WILL SHIFT FURTHER NORTH ACROSS THE NORTHERN HALF OF
THE CWA OVERNIGHT WHERE ISENTROPIC LIFT WILL BE BEST. FURTHER
SOUTH...LIGHT QPF MAY REDEVELOP OVERNIGHT DUE TO A STRENGTHENING
LOW-LEVEL JET. SURFACE TEMPS ARE IN THE LOWER 30S FOR THE MOST
PART WITH MID 30S ACROSS LOWER SOUTHERN MARYLAND. A PERSISTENT
SOUTHERLY FLOW CURRENTLY IN PLACE WOULD SUGGEST THAT TEMPS WILL
SLOWLY RISE OVERNIGHT. HOWEVER...DEWPOINTS REMAIN IN THE TEENS
ACROSS MANY LOCATIONS AND THIS COULD CAUSE TEMPS TO DROP A COUPLE
DEGREES WHEN PRECIPITATION BEGINS. WILL KEEP TEMPS MAINLY STEADY
OVERNIGHT. WILL CONTINUE WITH THE WINTER WEATHER ADVISORY UNTIL
10 AM WEDNESDAY MORNING. HAVE ALSO ADDED GREENE ALBEMARLE AND
NELSON COUNTIES DUE TO THE LATEST RADAR TRENDS. THE END TIME
REMAINS UNCERTAIN AT THIS TIME. COULD SEE TEMPS RISE ABOVE
FREEZING BY WEDNESDAY MORNING FROM THE CITIES SOUTH AND EAST. WILL
LET MIDNIGHT SHIFT REEVALUATE LATEST TEMPERATURE AND RADAR TRENDS
TO SEE IF THE ADVISORY CAN BE EXPIRED A BIT EARLIER.

ICE ACCUMULATIONS SHOULD BE LIGHT ACROSS MOST AREAS...BUT ONE TO
TWO TENTHS OF AN INCH MAY ACCUMULATE ACROSS WESTERN MARYLAND AND
EASTERN WEST VIRGINIA WHERE HIGHER QPF TOTALS ARE EXPECTED AND
COLD AIR MAY LINGER A BIT LONGER.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
WARM AIR ADVECTION WILL CONTINUE AHEAD OF THE FRONTAL PASSAGE
THROUGH TOMORROW NIGHT. TEMPERATURES COULD MAKE IT INTO THE LOWER
50S IN THE METRO AREAS. ALL PRECIP SHOULD BE LIQUID TOMORROW AND
INTO THE OVERNIGHT HOURS. A FEW SNOW SHOWERS ARE POSSIBLE ALONG
THE WESTERN SLOPES OF THE HIGHLANDS TOMORROW NIGHT.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
SFC FRONT MOVES EAST OF THE FA BY MIDDAY THU AS HIGH PRESSURE SHIFTS
EAST.  PRES GRADIENT WEAKENS THROUGH THE DAY...THUS THE TIMING OF
THE CURRENT SCA LOOKS GOOD.  SFC HIGH LIFTS NORTHWARD OUT AHEAD OF
THE NEXT SYSTEM MOVING THROUGH CENTRAL US.  LEADING EDGE OF PRECIP
WITH THIS NEXT SYSTEM LOOKS TO START AFFECTING THE FA BY MIDDAY
FRI.  TIMING OF THE PRECIP AND TEMP TRENDS INDICATE PRECIP WILL BE
LIQUID...AS SFC WINDS WITH BE SOUTHERLY.  DID MAKE SOME TIMING
CHANGES...POP AND WX...WITH THIS NEXT PRECIP DUE TO CURRENT MODEL
GUIDANCE.  SFC WARM FRONT LIFTS NORTHWARD OUT AHEAD OF DEEPENING SFC
LOW ACROSS THE GREAT LAKES WITH FROPA EXPECTED EARLY SUN.  COULD SEE
SOME UPSLOPE SW- ACROSS OUR EXTREME WESTERN AREAS...OTW NO PRECIP.
GFS IS ADVERTISING WEAK SURFACE LOW DEVELOPING ACROSS THE EASTERN
CAROLINAS...BUT PRECIP LOOKS TO STAY SOUTH AND EAST OF FA.

DID NOT MAKE MANY CHANGES TO THE TEMP FORECAST...MAINLY POPULATING
AND TWEAKING LATEST HPC GUIDANCE.  DAYS 3-4 TEMPS LOOK GOOD...NO
CHANGES.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
LIGHT PRECIPITATION HAS BROKE OUT ACROSS THE NORTHERN TERMINALS THIS
EVENING. PRECIPITATION WILL CONTINUE THROUGH THE OVERNIGHT...BUT
QPF AMOUNTS WILL BE LIGHT. TEMPS AROUND FREEZING MAY ALLOW FOR
RAIN TO FREEZE ON SOME SURFACES OVERNIGHT. CIGS AND VSBYS WILL
DROP TO SUBVFR LEVELS OVERNIGHT. ANY FREEZING RAIN WILL CHANGE
OVER TO ALL RAIN TOMORROW MORNING. A COLD FRONT WILL MOVE THROUGH
THE AREA TOMORROW NIGHT...BRINGING A WIND SHIFT TO THE NORTHWEST.

HIGH PRESSURE EXPECTED THU...WITH MVFR/IFR CONDITIONS STARTING EARLY
FRI OUT AHEAD OF NEXT FRONTAL SYSTEM...CONTINUING THROUGH 00Z MON.
HIGH PRESSURE FOR THE REMAINDER OF THE FCST PERIOD.

&&

.MARINE...
SMALL CRAFT ADVISORY INCLUDES THE LOWER POTOMAC AND CHESAPEAKE BAY
FOR TONIGHT. WILL CONTINUE WITH A SMALL CRAFT ADVISORY FOR THE
UPPER POTOMAC BEGINNING AT 1AM WEDNESDAY MORNING. WINDS WILL
STRENGTHEN OVERNIGHT AND TOMORROW. WIND GUSTS OT 25 KT ARE LIKELY.
A WIND SHIFT IS EXPECTED TOMORROW NIGHT BEHIND A COLD FRONT.

SCA CONDITIONS EXPECTED WEDNESDAY INTO THURSDAY...OTHERWISE WINDS
REMAIN BELOW CRITERIA.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER WEATHER ADVISORY UNTIL 10 AM EST WEDNESDAY FOR DCZ001.
MD...WINTER WEATHER ADVISORY UNTIL 10 AM EST WEDNESDAY FOR
     MDZ003>007-009>011-013-014-501-502.
VA...WINTER WEATHER ADVISORY UNTIL 10 AM EST WEDNESDAY FOR VAZ021-
     025>031-036>042-051>055.
WV...WINTER WEATHER ADVISORY UNTIL 10 AM EST WEDNESDAY FOR
     WVZ050>055-501>504.
MARINE...SMALL CRAFT ADVISORY UNTIL 12 PM EST THURSDAY FOR ANZ530>534-
     537.
     SMALL CRAFT ADVISORY FROM 1 AM WEDNESDAY TO 12 PM EST THURSDAY
     FOR ANZ535-536.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Dec 23, 7:36 PM EST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
736 PM EST TUE DEC 23 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
241000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
736 PM EST TUE DEC 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 10 AM TOMORROW
MORNING. AREA IS MAINLY ALONG AND WEST OF THE I-95 CORRIDOR. LIGHT
FREEZING RAIN IS POSSIBLE TONIGHT THROUGH WEDNESDAY MORNING WHICH WOULD
RESULT IN ICING. CONSULT THE LATEST WINTER WEATHER ADVISORY
MESSAGE FOR DETAILS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LOWER TIDAL POTOMAC
AND MARYLAND CHESAPEAKE BAY TONIGHT. A SMALL CRAFT ADVISORY IS IN
EFFECT FOR THE REMAINDER OF THE TIDAL POTOMAC AFTER 1 AM TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY CONTINUES IN EFFECT THROUGH THURSDAY
AFTERNOON. WINDS WILL APPROACH GALE FORCE ON WEDNESDAY ACROSS THE
WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. PLEASE
RELAY ANY REPORTS OF ICE ACCUMULATION LATE TONIGHT TO THE
NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-241000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
736 PM EST TUE DEC 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 10 AM TOMORROW
MORNING. AREA IS MAINLY ALONG AND WEST OF THE I-95 CORRIDOR.
FREEZING RAIN IS EXPECTED TO RESULT IN ICING TONIGHT THROUGH
WEDNESDAY MORNING. CONSULT THE LATEST WINTER WEATHER ADVISORY
MESSAGE FOR DETAILS.

IN ADDITION...WINDS WILL GUST UP TO 30 MPH LATE TONIGHT AT HIGHER
ELEVATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS WILL GUST AROUND 30 MPH WEDNESDAY ALONG THE RIDGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. PLEASE
RELAY ANY REPORTS OF ICE ACCUMULATION LATE TONIGHT TO THE NATIONAL
WEATHER SERVICE.

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Loudoun

When
December 23, 10:00 PM EST to December 24, 3:00 AM EST
Where
Loudoun forecast zone
Reported by
NWS Employee

A trace of ice was reported in Ashburn due to freezing rain. Side roads had a light glaze of ice as well.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144626.